1—C. The patient is suffering from rhinitis medicamentosa secondary to chronic use of nasal decongestants—oxymetazoline, in this case. The condition is caused by rebound swelling of the nasal mucosa and turbinates after the vasoconstrictor effect wears off, and can occur as early as after 3 to 4 days of use. Stopping the nasal spray completely will eventually relieve the congestion. Nasal saline spray may also be helpful, but it will not alleviate the symptoms if the patient does not stop using the decongestant. There is no indication for antibiotics in this case. Antihistamines and topical steroids are helpful only in patients with allergic rhinitis.
: Graf P. Rhinitis medicamentosa: aspects of pathophysiology and treatment. . 1997;52(suppl 40):28-34.
2—B. New guidelines for empiric antibiotic therapy in adults with CAP state that patients who have not taken an antibiotic in the previous 3 months and do not reside in an area of high resistance should be treated with doxycycline or a macrolide. This patient has an erythromycin allergy and cannot take a macrolide. She also has significantly reduced kidney function, with an estimated creatinine clearance of 28 mL/min. Amoxicillin/ clavulanate potassium at the dose mentioned is not recommended in patients with a creatinine clearance of <30 mL/min, although her allergy to erythromycin rules out option C because of cross-reactivity. Similarly, her kidney dysfunction rules out levofloxacin at the dose indicated in option A, since the recommended dosages are 250 mg/day for uncomplicated CAP and 750 mg every 48 hours for complicated CAP. IV amikacin is used in hospital-acquired pneumonia and is not appropriate for outpatient therapy. Also, the dose for amikacin is 5 mg/kg every 8 hours, not 2 mg/kg every 8 hours.
Clin Infect Dis
: Mandell LA, Wunderink RG, Anzueto A, et al. Infectious Diseases Society of America/American Thoracic Society consensus guidelines on the management of community-acquired pneumonia in adults. . 2007;4(suppl 2):S27-S72.
3—A. This patient's presentation warrants biopsy of the mediastinal lymph nodes before taking further action to distinguish resectable from unresectable disease. If the patient had evidence only of ipsilateral mediastinal nodal involvement on biopsy, his stage would be IIIA (tumor [T]2, node [N]2, metastasis [M]0), which would make him a candidate for surgery after neoadjuvant chemotherapy, with or without radiation. If the contralateral lymph node revealed disease, his disease would be stage IIIB (T2, N3, M0), which is considered to be unresectable disease. Treatment would then proceed with chemotherapy and radiation. Therefore, the first step should be to determine if the disease is resectable before you can proceed with appropriate treatment.
N Engl J Med
: Spira A, Ettinger DS. Multidisciplinary management of lung cancer.. 2004;350:379-392.
4—D. This mottled erythema in a reticular pattern is called "erythema ab igne," which is caused by chronic exposure to heat—in this case it was use of a heating pad. It has also reportedly occurred on the thighs after long-term use of laptop computers. Continued heat exposure can lead to permanent changes, including hyperpigmentation, telangiectasia, skin atrophy, and even squamous-cell carcinoma or other skin malignancies. However, the chief importance of recognizing this skin change is the clue it provides to pain that the patient may be trying to relieve. The pattern of urticaria would be the reverse: pink wheals on pale skin. This patient has no visible signs of vesiculation or scarring of herpes zoster or the eczematous dermatitis that develops in reaction to clothing.
: Mohr MR, Scott KA, Pariser RM, et al. Laptop computer-induced erythema ab igne: a case report. . 2007; 79:59-60.
5—B. The patient is suffering from late postpartum eclampsia, defined as seizure activity that occurs more than 48 hours after delivery and is associated with hypertension and proteinuria. Eclamptic seizures have been reported to occur up to 23 days postpartum. As many as 66% of women with late postpartum eclampsia are asymptomatic before seizure onset. Magnesium is the treatment of choice; it resolves seizures in 95% of cases. Lorazepam does not have a role in the initial treatment but may be used for refractory seizures. Phenytoin is not indicated in eclamptic patients. Hypertension usually resolves with the initiation of magnesium therapy. For refractory cases, hydralazine HCl (Apresoline) or labetalol HCl have proven efficacy.
Obstet Gynecol Surv
: Hirshfeld-Cytron J, Lam C, Karumanchi SA, et al. Late postpartum eclampsia: examples and review. . 2006;61:471-480.
Sibai BM, Schneider JM, Morrison JC, et al. The late postpartum eclampsia controversy. . 1980;55:74-78.
6—B. The prevalence of pleural effusion in patients undergoing CABG is 63%. A large effusion occupying more than 25% of the hemithorax occurs only 10% of the time, but it may require thoracentesis for symptom relief. These effusions are exudates and result from inflammation. The absence of fever, tracheal deviation, and chest pain speak against infection (pneumonia), pneumothorax, or embolus as the cause.
Am J Respir Crit Care Med
: Light RW, Rogers JT, Moyers JP, et al. Prevalence and clinical course of pleural effusions at 30 days after coronary artery and cardiac surgery. . 2002;166:1567-1571.
7—A. Dennie's pleat, also called the Dennie-Morgan fold, is an accentuated fold below the margin of the lower lid that occurs in most children with atopic dermatitis. Dennie's pleat is a useful clue to the diagnosis, even in the absence of active eczematous dermatitis. This is also a sign that the child can be expected to have the impaired skin barrier function of atopy. Other subtle signs of atopy in this patient include central facial pallor, infraorbital darkening, flaking and erythema of the cheeks, and irritation of the nares from rhinitis. Dermatomyositis can be associated with a purple-red erythema with telangiectasia of the upper eyelids. Crab lice can infest the bases of the eyelashes. The symmetrical bluish discoloration around the eyes in children with atopic dermatitis is not purpuric and should not be confused with traumatic bruising.
: Kiken DA, Silverberg NB. Atopic dermatitis in children, part 2: treatment options. . 2006;78:401-406.